Warning of first-week methadone hazards


Photo by: Josh Estey/Flickr.

Coroner says it is ‘impossible’ to identify whether the timing of pharmacist dispensing was a factor in the death of a young woman, within two days of commencing methadone treatment

A 32-year-old Melbourne woman died on 14 February last year from mixed drug toxicity within two days of commencing methadone maintenance therapy, the state coroner has found.

Liana Pickup, who had a medical history of complex mental illness and chronic back pain, saw a regular GP in Brunswick since early 2016.

She was dependent on benzodiazepines, regularly used methamphetamines and also had a history of unsanctioned prescription drug use.

Ms Pickup was prescribed oxycodone 70mg (baseline) to 90mg (as needed) in 2016 along with several other medications.

However in June 2017 she had attended an alcohol and drug rehabilitation centre and by December of that year, her oxycodone had been reduced to 30mg daily.

She had been prescribed additional clonazepam by a psychiatrist to assist with methamphetamine withdrawal.

In February 2018 Ms Pickup told her GP that she wanted to replace her oxycodone with methadone—a decision he supported as it would enable a more gradual dose reduction.

On 13 February he obtained a permit to treat her with methadone maintenance therapy and she was prescribed 20mg methadone daily, with a plan for review seven days later.

That day, Ms Pickup attended a pharmacy in Corburg for her first 20mg dose of methadone, administered under the supervision of the pharmacist at 4.55pm.

The next day, she returned to the pharmacy at 11am for her second 20mg dose of methadone.

Soon after she reported feeling “woozy” to her partner and complained of abdominal pain.

Not long after emergency services were called, and she was declared dead at 1.10pm on 14 February 2018.

Police found a large number of medications, some of which were prescribed and some which were not, including olanzapine, clonazepam, prednisolone, prochlorperazine, sumatriptan, and two plastic receptacles containing various unknown tablets.

Forensic pathology registrar Dr Melanie Archer, from the Victorian Institute of Forensic Medicine, concluded cause of death to be mixed drug toxicity.

Post-mortem toxicological analysis detected methadone and its metabolite, methylamphetamine and its metabolite, oxazepam, desmethylvenlafaxine, the metabolite of clonazepam, questiapine, olanzapine, lithium and paracetamol.

Oxycodone was detected despite this medication having been ceased the day prior to commencing methadone therapy, and the metabolite of diazepam despite this medication having been ceased in September 2017.

The greatest risk for methadone toxicity is in people who have just started the methadone maintenance program, with the highest risk of death within the first week.—Dr Melanie Archer, Forensic Pathology Registrar

Dr Archer said while there is considerable overlap between therapeutic blood concentrations of methadone and those that are seen in overdose, the combination of methadone with multiple other central nervous system depressant drugs were likely to act in an additive and potentially synergistic manner.

She also noted that the greatest risk for methadone toxicity is in people who have just started the methadone maintenance program, with the highest risk of death within the first week.

“Commencement on methadone is known as a hazardous time as it increases the risk of overdose for several different reasons,” said Victorian Coroner John Olle, in his finding without inquest handed down this month.

He noted that a review by the Coroners Prevention Unit for the period 2000-2013 found that 58 overdose deaths involving methadone occurred in the context of the deceased commencing or re-commencing methadone maintenance therapy within seven days of death.

However Mr Olle pointed out that several elements of methadone prescribing to Ms Pickup were consistent with clinical guidelines, and all dosing by the pharmacist had been supervised.

Although Ms Pickup had been dispensed her second dose of methadone following a gap of only 18 hours, the coroner found it was “impossible” to identify whether the timing of her methadone dispensing was a contributing factor, as evidence showed Ms Pickup did not use all drugs as directed and seemingly stockpiled medications such as diazepam and oxycodone.

“There may have been potential issues regarding Liana’s methadone prescription, however, these are confounded by Liana’s own unsanctioned drug use and use of amphetamines in the context of stockpiling, such that it is impossible to say that her death was related to her commencement on methadone,” found the coroner.

He noted that the Commonwealth Department of Health clinical guidelines suggest a doctor, nurse or pharmacist should review the patient daily during the first week of treatment, corresponding to the great risk period for methadone-related overdose.

“The review provides an opportunity to assess intoxication (e.g. sedation, constricted pupils) or withdrawal symptoms, side effects, other substance use and the patient’s general wellbeing,” read the guidelines.

The coroner concluded death was due to the unintentional result of the deliberate ingestion of drugs.

He recommended further consultation on the design of a program to facilitate overdose awareness and naloxone administration education being delivered to partners and family members of people being prescribed strong opioids, and particularly people engaged in opioid replacement therapy.

Previous Health complaints up in the ACT
Next Clinical tips: allergic rhinitis

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.